Hail, Fisher
- When
- April 25, 5:32 PM CST
- Where
- Fisher County, 3.65 mi NNW of Bernecker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.620, -100.600
The combination of an upper level disturbance and a dryline resulted in scattered severe thunderstorms across much of west central Texas. Also, a few of the severe thunderstorms were supercells due to the moderate instability and strong vertical wind shear across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of an upper level disturbance and a dryline resulted in scattered severe thunderstorms across much of west central Texas. Also, a few of the severe thunderstorms were supercells due to the moderate instability and strong vertical wind shear across the area. These severe storms produced large to very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 25, 5:31 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service San Angelo TX 631 PM CDT Tue Apr 25 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 313 PM CDT Tue Apr 25 2023 A dryline was mixing east across the Permian Basin and Trans- Pecos areas this afternoon. Out ahead of the dryline, skies were clearing over western, central and southern parts of our area. An isolated thunderstorm or two may develop by early this evening, perhaps somewhere over the western Big Country or northwestern Concho Valley ahead of where the dryline bulges. With moderate instability (CAPEs to 2000 J/kg) and sufficient effective shear ahead of the dryline, have a conditional threat of severe weather with large to very large hail and damaging winds the main threats. An isolated tornado threat exists as well. The main time frame of concern is between 5 PM and 10 PM. An upper low will move from southwestern Colorado to northeast New Mexico tonight. With the track of this system, indications are for a cluster of thunderstorms to move southeast across the Texas Panhandle and southwestern Oklahoma/Red River vicinity. The cluster of storms could move into the northern Big Country late tonight into early Wednesday morning, and carrying higher PoPs in that area. Otherwise, low cloud coverage will increase/expand northward overnight, and temperatures will be mild with lows in the upper 50s to lower 60s. The aforementioned upper low will move southeast across the Texas Panhandle on Wednesday. Low cloud cover will break up in the late morning to midday time frame. Dryline will mix east across most of the Big Country and extend southwest into Crockett County by late afternoon. A cold front will push south across the Big Country in the late afternoon and early evening, overtaking the dryline. Scattered thunderstorms are expected in the warm sector in the afternoon and early evening, east of the dryline and south of the approaching cold front. With strong instability and stronger effective shear, severe storms will be possible. Large to very large hail and damaging winds will be the main threats, along with an isolated tornado threat. Highs on Wednesday will range from the mid 70s to near 80 in the Big Country, to the mid to upper 80s in the Concho Valley and Northern Edwards Plateau. && .LONG TERM... (Wednesday night through next Monday) Issued at 322 PM CDT Tue Apr 25 2023 Storm chances linger into Wednesday Night, especially if the dryline is able to become stationary briefly during the early evening before the cold front can overtake it. A few showers linger into Thursday morning but mostly dry and cooler behind the front. The roller coaster for temperatures will continue with warmer conditions on Friday, before the next front comes through and we cool down for Saturday. Model blends are showing some showers and a few storms possible behind the front on Friday Night into Saturday morning. Warmer and dry conditions for next week. && .AVIATION... (00Z TAFS) Issued at 501 PM CDT Tue Apr 25 2023 Will start with VFR conditions across the area. There is a chance for isolated thunderstorms to affect the area this evening, mainly near the KABI terminal. Will amend TAFs if necessary to account for any thunderstorm activity. Winds will remain southerly and gusty through tomorrow afternoon. Persistent south to southeasterly low level flow will quickly bring moisture and low clouds back in across the area, with most sites expecting to be back down to MVFR categories between 03Z and 06Z. Will keep MVFR to possibly as low IFR for periods of time after midnight at southern sites through late morning or early afternoon Wednesday. A cold front will bring a wind shift into the area near the end of the TAF period tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 80 51 73 / 30 50 40 10 San Angelo 61 87 51 79 / 10 20 30 10 Junction 61 86 55 81 / 10 20 60 20 Brownwood 61 81 53 75 / 20 60 50 20 Sweetwater 60 80 49 75 / 20 30 30 10 Ozona 61 87 53 81 / 0 10 30 10 Brady 62 82 54 75 / 10 40 60 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....07 AVIATION...20
Hazardous Weather Outlook National Weather Service San Angelo TX 402 AM CDT Tue Apr 25 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-260915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 402 AM CDT Tue Apr 25 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening across most of west central Texas. Large hail and damaging winds are the main hazards, but a tornado or two will also be possible with any discrete storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered showers and thunderstorms will develop Wednesday afternoon and evening. A few of these storms may be strong to severe especially east of a Synder to San Angelo to Sonora line. Large hail and damaging winds are the main hazards, but a tornado or two will also be possible with any discrete storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday afternoon.
Special Weather Statement
National Weather Service San Angelo TX
615 PM CDT Tue Apr 25 2023
TXZ049-260000-
Fisher TX-
615 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of Fisher County
through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-180 Near The Fisher-
Scurry County Line, or 7 miles northeast of Hermleigh, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rotan, Roby, Sylvester, Hobbs, Longworth, Mccaulley, Hitson, Busby,
Capitola and Us-180 Near The Fisher-Scurry County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3267 10014 3266 10015 3263 10014 3262 10015
3257 10066 3279 10066 3296 10024 3296 10020
TIME...MOT...LOC 2314Z 242DEG 29KT 3269 10065
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Dyess AFB radar (KDYX), 126 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
28 hail. Local standard time, as filed.
A storm chaser reported hen egg size hail 6 miles northwest of Sweetwater.
The hen egg size hail report from mping was located 2 miles east-northeast of Sweetwater.
Law enforcement reported golf ball size hail in Sweetwater.
The public reported golf ball size hail 4.3 miles east-northeast of Sweetwater.
A report of hen egg size hail from mping in Sweetwater.
A report of baseball size hail from mping, 2 miles east of Sweetwater.
A trained spotter reported hen egg size hail 8 miles north of Happy Valley.
A trained spotter reported a little larger then baseball size hail 8 miles northeast of Happy Valley.
A storm chaser reported baseball size hail 8 miles north-northeast of Happy Valley.
A trained spotter reported tennis ball size hail 1.5 miles north of Bradshaw.
There was major hail damage to the roof and windows of a residence. Also, severe hail damage to motor vehicles including windshield and windows busted out, and external mirrors busted out with broken mirror housings. The time was estimated by radar.
The public reported hen egg size hail 4.2 miles north of Crews.
A storm chaser reported 3.5 inch diameter hail 3.3 miles north-northeast of Crews.
The large hail lasted 30 minutes from 950 PM to 1020 PM.
The public reported golf ball size hail in Glen Cove.
The public reported golf ball size hail 3.5 miles south of Santa Ana.
The public reported golf ball size hail 6.5 miles north-northeast of Stamford.
The Fire Department reported golf ball size hail in Eula.
The public reported golf ball size hail 4.2 miles south of Loyal Valley. The time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096002, 1096003, 1096005, 1096008, 1096004, 1096006, 1096007, 1096009, 1096011, 1096010, 1096012, 1096021, 1096020, 1096013, 1096016, 1096019, 1096017, 1096015, 1096018, 1096022, 1096023, 1096025, 1096024, 1096027, 1096026, 1096028, 1096030, 1096029.